Alert archive / Kansas / Frost Advisories in 2016

Frost Advisory 3, NWS Topeka, KS

November 9, 20169 counties in Kansas

NWS Topeka, KS issued this frost advisory at Nov 9, 2016, 10:34 PM CST for 9 counties in Kansas. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2016, 10:34 PM CST (04:34 UTC)
Expired
Nov 10, 2016, 8:00 AM CST
In force
9 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS73 KTOP 100434
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1034 PM CST WED NOV 9 2016

KSZ037>040-054>056-058-059-101245-
/O.NEW.KTOP.FR.Y.0003.161110T0434Z-161110T1400Z/
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
1034 PM CST WED NOV 9 2016

...FROST ADVISORY IN EFFECT UNTIL 8 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST THURSDAY. 

* TEMPERATURE...OVERNIGHT LOWS WILL BE 32-34 DEGREES. EXPECT
  WIDESPREAD FROST TO DEVELOP.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
649 
WWUS73 KTOP 101009
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
409 AM CST THU NOV 10 2016

KSZ037>040-054>056-058-059-101400-
/O.CON.KTOP.FR.Y.0003.000000T0000Z-161110T1400Z/
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
409 AM CST THU NOV 10 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

* TEMPERATURE...LOWS WILL BE 32-35 DEGREES. EXPECT WIDESPREAD
  FROST TO DEVELOP.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
320 
WWUS73 KTOP 101356
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
756 AM CST THU NOV 10 2016

KSZ037>040-054>056-058-059-101500-
/O.EXP.KTOP.FR.Y.0003.000000T0000Z-161110T1400Z/
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
756 AM CST THU NOV 10 2016

...FROST ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING...

WITH TEMPERATURES WARMING UP THIS MORNING, AREAS OF FROST WILL BE
DIMINISHING. AS A RESULT, THE FROST ADVISORY WILL BE ALLOWED TO
EXPIRE AT 8 AM.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Nov 9, 5:28 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Nov 9, 5:28 PM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
528 PM CST Wed Nov 9 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 210 PM CST Wed Nov 9 2016

Sfc high pressure in control this afternoon will glide southward
overnight, gradually increase southwest winds between 5 and 10 mph
by sunrise Thursday. With the southerly winds and high pressure axis
south of the CWA, believe lows tonight will not reach freezing
levels with short term guidance in good agreement with readings in
the middle to upper 30s. I did keep the mention of patchy frost,
especially in the valleys and low lying areas.

Southerly winds continue to increase from 10 to 15 mph sustained in
the afternoon Thursday as a cold front approaches the northern KS
border. The strong warm advection through 925 mb should boost highs
at least 10 degrees higher than today in the lower 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 210 PM CST Wed Nov 9 2016

By Thursday night, a dry cold front will be just north of the
forecast area moving through northeast Kansas overnight.  Southwest
winds will shift from the northeast after this passage cooling down
temperatures on Friday into the upper 50s and low 60s.  A broad area
of high pressure noses into Kansas Friday afternoon moving across
the area through Saturday night.  Temperatures early Saturday
morning, aided by mostly clear skies and light winds will drop just
below or near freezing for all of northeast Kansas.  Another cooler
day Saturday is expected before temperatures begin to warm Sunday
through Wednesday, with highs reaching into the upper 60s by
Wednesday afternoon. A couple upper level disturbances move through
the central US early next week, but no precipitation is expected
through the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 520 PM CST Wed Nov 9 2016

VFR conditions are expected throughout the period. Winds will
increase after 15Z through the afternoon with sustained 10-15
knots.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Prieto
LONG TERM...Heller
AVIATION...Baerg
Hazardous weather outlook, Nov 9, 2:11 PM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
211 PM CST WED NOV 9 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-102015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
211 PM CST WED NOV 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

Nearby

Frost Advisories in Kansas, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.